An energy conservative symplectic methodology for buckling of cylindrical shells under axial compression

Research output: Journal Publications and Reviews (RGC: 21, 22, 62)21_Publication in refereed journalNot applicablepeer-review

2 Scopus Citations
View graph of relations

Author(s)

Detail(s)

Original languageEnglish
Pages (from-to)1579-1592
Journal / PublicationActa Mechanica
Volume224
Issue number8
Publication statusPublished - Aug 2013

Abstract

This study concerns a theoretical analysis on the buckling of cylindrical shells under axial compression in a new energy conservative symplectic system. By introducing four pairs of dual variables and employing the Legendre transformation, the governing equations that are expressed in stress function and radial displacement are re-arranged into Hamiltonian's canonical equations. The critical loads and buckling modes are reduced to solving for symplectic eigenvalues and eigensolutions, respectively. The obtained results conclude that buckling solutions are mainly grouped into two types according to their nature of different buckling modes: non-uniform buckling with deflection localized at the vicinity of the ends and uniform buckling with deformation waves distributed uniformly along the axial direction, and the complete solving space only consists of the basic eigensolutions. The influence of geometric parameters and boundary conditions on the critical loads and buckling modes is discussed in detail, and some insights into this problem are analyzed. © 2013 Springer-Verlag Wien.

Citation Format(s)